Alert archive / Michigan / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Gaylord, MI

April 1, 1998Alpena County, Michigan

NWS Gaylord, MI issued this flash flood warning at Apr 1, 1998, 11:31 AM EST for Alpena County, Michigan. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1998, 11:31 AM EST (16:31 UTC)
Expired
Apr 1, 1998, 8:00 PM EST
In force
8 hr
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alpena County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 011632
FFWAPN
MIC007-020100-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1131 AM EST WED APR 1 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A

* FLOOD WARNING FOR...
  ALPENA COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 800 PM EST

* HEAVY RAINFALL THE PAST 48 HOURS ACROSS A WIDESPREAD AREA OF ALPENA
  COUNTY HAS CAUSED RIVERS AND STREAMS TO OVERFLOW THEIR BANKS.
  MAJOR FLOODING HAS BEEN REPORTED IN THE NORTHWESTERN PART OF ALPENA
  CITY AS WELL AS IN SOUTHEASTERN ALPENA COUNTY IN THE OSSINEKE AREA.

* SCATTERED SHOWERS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
  ALPENA COUNTY AND INCREASE IN COVERAGE TOWARD EVENING. ADDITIONAL
  RAINFALL BETWEEN 0.20 AND 0.40 INCH IS EXPECTED.

IF YOU ARE IN ALPENA COUNTY...BE VERY ALERT FOR THE CURRENT
SITUATION REGARDING FLOOD WATERS NEAR YOUR HOME.  IF YOU OBSERVE
FLOOD WATERS...MOVE TO HIGHER GROUND IMMEDIATELY.  DO NOT DRIVE
THROUGH WATERj COVERED ROADS...AS THE WATER MAY BE DEEPER THAN YOU
MIGHT THINK.

EME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 10:41 AM EST, 50 minutes earlier.

Area forecast discussion, Apr 1, 10:41 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1041 AM EST WED APR 01 1998

VORT MAX IS NOW MOVING THROUGH ERN WI AND IS LOCATED OVER GRB ATTM.
STRONG AREA OF CAA ALOFT IS JUST S OF THE VORT MAX. THIS COMBINED WITH
STRONG CYCLONIC FLOW AT ALL LEVELS IS LENDING TO THE RAPID DEVELOPMENT
OF A LARGE AREA OF SHRA OVER SE WI...NRN IL AND NW IN. SOME SNOW IS
MIXING IN WITH THE SHRA ACTIVITY ON THE NW EDGE OF THIS AREA OF PRECIP.
MAIN CONCERN FOR THIS AFTERNOON FOCUSES ON POPS AND THE POTENTIAL FOR
ADDITIONAL RAINFALL ACROSS THE FLOOD WATCH AND WARNING AREAS.

NO RECENT MODEL DATA AVAILABLE. MM5 DOES INDICATE THAT THE BEST CAA
AT 850MB WILL BE S OF THE CWA ACROSS SRN LOWER MI THIS AFTERNOON AND
EVENING. HOWEVER...MODIFIED 12Z APX SOUNDING AND MODEL SOUNDINGS DO
SHOW SIGNIFICANT STEEPING OF THE LAPSE RATE WITH CAA ALOFT THIS
AFTERNOON. LATEST 88D IMAGE FROM GRR SHOWS THE HEAVIEST SHOWER ACTIVITY
IS OVER FAR SE LOWER MI ATTM...WITH GENERAL MOVEMENT OF THIS AREA FROM
S/SW AT 25 MPH. RIGHT NOW WE HAVE QUITE A BIT OF DRY AIR ABOVE 800 MB
TO OVERCOME...BUT MODEL SOUNDINGS ALSO INDICATE RAPID MOISTENING OF MID
LEVELS AS THE AFTERNOON PROGRESSES.

LIKELY POPS STILL COVER THE SITUATION NICELY FOR THE AFTERNOON. WILL
HAVE TO KEEP A CLOSE EYE ON THE FLOOD WATCH AREA FOR INCREASED FLOOD
POTENTIAL IN THE EVENT OF ADDITIONAL RAINFALL DURING THE AFTERNOON. AT
THIS TIME...IOSCO COUNTY IS HOLDING THERE OWN...BUT ADDITIONAL RAINFALL
OF A QUARTER TO HALF AN INCH WOULD LIKELY SEND THIS AREA INTO A FLOOD
WARNING SITUATION.

EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:43 AM ESTFlash Flood WarningAPXAlpena6 hr
Apr 1, 1:45 AM ESTFlash Flood WarningAPXAlpena6 hr
Apr 1, 7:48 AM ESTFlash Flood WarningAPXAlpena6 hr

Nearby

Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.